Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 33, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 1, 2003, 2:54 PM EST for Martin County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 2:54 PM EST (19:54 UTC)
- Expired
- May 1, 2003, 3:45 PM EST
- In force
- 51 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Martin County, IN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 12:50 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -410 J/kg
- Mixed-layer LCL
- 1510 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
793 WUUS53 KIND 011954 SVRIND INC101-012045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 254 PM EST THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARTIN COUNTY IN SOUTHWEST INDIANA * UNTIL 345 PM EST * AT 252 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTH OF LOOGOOTEE...OR ABOUT 11 MILES NORTH OF JASPER...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LOOGOOTEE AT 305 PM EST SHOALS AT 320 PM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 3868 8694 3844 8692 3865 8670 3889 8673 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 12:30 PM EST, 2 hours 24 minutes earlier.
Area forecast discussion, May 1, 12:30 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1230 PM EST THU MAY 01 2003 MAIN CHALLENGE WL BE EARLY ON WITH PSBL SVR TRW ACTIVITY THIS EVE AND TSTM CHANCES ON FRI. AFTER THAT...MAINLY CONSERNED WITH CLD TRENDS/TEMPS AS MUCH COOLER AND DRIER AIRMASS MOVES IN. LATEST SFC ANLYS WAS SHOWING AN APRCHG CD FNT FM ABOUT KLAN-KORD-KCOU...WHILE UA ANLYS HAD A S/W LIFTING NE ACRS CNTRL/SRN IL IN THE SW FLOW. KIND-88D EARLY THIS AFTERNOON WAS SHOWING AREA OF TRWS MOVING NE ACRS OUR NW AND WCNTRL COUNTIES WITH VSBL PIX SHOWING GOOD DEAL OF SS ACRS THE REST OF CNTRL INDIANA. MODELS IN PRETTY GOOD AGREEMENT ON MOVING THE APRCG IL S/W INTO ERN INDIANA AROUND 00Z THIS EVE WITH BEST LIFT ACRS SRN AND ERN PART OF THE FA THEN AND WELL E OF THE FA OVRNGT. MEANWHILE...CD FNT TO MOVE S OF THE OH RVR OVRNGT. WL TRIM EVE POPS TO CHC CAT N AND W...KEEP LIKELY GOING S AND E AND TAKE OUT POPS COMPLETELY OVRNGT. WK S/W MOVES ACRS NRN INDIANA LATE FRI/FRI NGT. INSTABILITY PROGS SHOWING FM 500-1000 J/KG MAINLY ACRS SRN HALF OF THE FA. AT ANY RATE...ENOUGH LIFT/INSTABILITY TO GO WITH LOW POPS FRI/FRI EVE. SHOOULD BE PLNTY OF CLDS AROUND THROUGH FRI NGT AS TIME SECS KEEP LOTS OF LOW LVL MOIST AROUND AND S/W WV PASSES THROUGH. SFC HIGH PRES GRADUALLY BUILDS ACRS THE FA AND BY SATUDAY AFTERNOON THE CENTER IS ACRS LK HU. TIME SECS SHOWING NICE SOME THINNING OF THE LOW LVL MOIST...BUT CU PROGS STILL INDICATING DECENT AMOUNT OF DIURNAL CU. PARTLY SUNNY SHOULD BE OK THOUGH AS WE WOULD EXPECT AT LEAST A LITTLE SS. SHOULD BE NICE CLRG SATURDAY EVE AS THE DIURNAL CU DISSIPATES AND UPR RIDGE APROACHES. HOWEVER...A STG SFC SYS MOVES INTO THE CNTRL PLAINS BY SUNDAY MRNG WITH SOME INCRS IN HIGH CLDS EXPECTED TOWARD MRNG AND MORE TRWS BY SUNDAY AFTERNOON. MOS TEMPS WERE PRETTY CLOSE THROUGH THE PD AND APPEAR REASONABLE BASED ON THE ADVECTION PATTER/CLD TRENDS. .IND...NONE. KOCH
Hazardous weather outlook, May 1, 5:46 AM EST, 9 hours 8 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-021045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 546 AM EST THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH CENTRAL INDIANA TODAY. A LINE OF THUNDERSTORMS WILL DEVELOP OUT AHEAD OF THE COLD FRONT THIS AFTERNOON AND CONTINUE INTO THIS EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE EXPECTED EACH DAY MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 2:31 PM EST | Severe Thunderstorm Warning | IND | Daviess, Knox | 44 min |
| May 1, 3:17 PM EST | Severe Thunderstorm Warning | IND | Lawrence | 43 min |
| May 1, 3:41 PM EST | Severe Thunderstorm Warning | IND | Monroe | 34 min |
| May 1, 3:46 PM EST | Severe Thunderstorm Warning | IND | Jackson | 44 min |
| May 1, 3:55 PM EST | Severe Thunderstorm Warning | IND | Monroe | 20 min |
| May 1, 4:33 PM EST | Severe Thunderstorm Warning | IND | Delaware, Henry | 42 min |
| May 1, 4:46 PM EST | Severe Thunderstorm Warning | IND | Madison | 29 min |
| May 1, 5:50 PM EST | Severe Thunderstorm Warning | IND | Randolph | 40 min |
| May 1, 5:56 PM EST | Tornado Warning | IND | Delaware | 19 min |
| May 1, 6:02 PM EST | Tornado Warning | IND | Randolph | 28 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.